Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Report this comment to a moderator

Please fill in the form below if you think a comment is unsuitable. Please indicate which comment is of concern and why. Your comments will be sent to our moderator for review.

Report comment to moderator

MandatoryRequired fields.

Headline

Pharmacists should work across health and social care to improve medicines safety, CQC says

Comment

People in the population with learning/intellectual disabilities are a high risk group in health and social care environments. People with learnng disabilities are significant users of medication with a high burden of illness. It is important pharmacists and others are aware of some particular safety risks in this population. The NPSA has previously highlighted some particular safety risks that are probably still relevant. The following 3 documents among others are very useful as background information for pharmacists. A. Understanding the patient safety issues for people with learning disabilities Reference number 1305 Issue date 01 January 2004 Guidance http://webarchive.nationalarchives.gov.uk/20171030124329/http://www.nrls.npsa.nhs.uk/resources/?entryid45=92328&p=17 This report outlined the work that the NPSA had done to find out what the patient safety priorities are for people with learning disabilities. The report may still be of interest to learning disability and general health and social care staff, people with learning disabilities and family carers. The following areas were highlighted as priorities - 1. Inappropriate use of physical intervention (control and restraint) Patient safety issue: People with learning disabilities may be receiving injuries and being harmed when physical restraint is used inappropriately. 2. Vulnerability of people with learning disability in general hospitals Patient Safety Issue: People with learning disabilities may be more at risk of things going wrong than the general population, leading to varying degrees of harm being caused whilst in general hospitals. 3. Swallowing difficulties (dysphagia) Patient Safety Issue: Swallowing difficulties are more common in people with learning disabilities. If not managed safely they can lead to respiratory tract infections, a leading cause of early death for people with learning disability. 4. Lack of accessible information Patient Safety Issue: Harm may result if a person with a learning disability is unable to understand information relating to illnesses, treatment or interventions. 5. Illness or disease being mis or un-diagnosed Patient Safety Issue: Access to treatment is often delayed because symptoms are not diagnosed early enough. This could lead to undetected serious health conditions and avoidable deaths. B. Resuscitation in mental health and learning disability settings Reference number 1073 Central Alert System (CAS) reference NPSA/2008/RRR010 Issue date 26 November 2008 DH Gateway reference NPSA/2008/RRR010 Alert This Rapid Response Report was aimed at healthcare organisations providing inpatient care for mental health (MH) and learning disability (LD) patients. It required them to make proper provision for life support and resuscitation for these patients. These patients can be vulnerable to cardiac or respiratory arrest through coexisting physical illness, self-harm, and the effects of medication, including rapid tranquilisation. They are also vulnerable to choking from a variety of causes. An analysis of National Reporting and Learning Service data has revealed 599 reports of at least moderate harm related to choking or cardiac or respiratory arrest in MH and LD settings. These demonstrated wide variations in standards of resuscitation. Of these incidents, 26 described significant lack of staff knowledge, skills, or equipment. Three patient deaths occurred after choking on food. Another 22 reports were of moderate or severe harm following choking. C. Prevention of Harm with Buccal Midazolam | Signal Reference number 1329 Issue date 28 February 2012 A sample incident reads: "Buccal midazolam administered for prolonged epileptic seizure. Resulted in severe respiratory distress, patient required oxygen and suctioning and ambulance transfer to the resus department at the hospital." Buccal midazolam can be used in varying doses to treat status epilepticus in adults and children. It is administered to the buccal mucosa (between the gum and cheek). It is available in two strengths; a 5mg/mL oral liquid product, recently licensed for paediatric use (Buccolam®) in a range of prefilled oral syringes, and an unlicensed 10mg/mL oral liquid product available from various ‘specials’ manufacturers in a multidose bottle and / or prefilled oral syringes. A search of the National Reporting and Learning System (NRLS) showed that between 1st April 2008 and 22nd August 2011; 132 relevant medication incidents were reported; three were associated with severe harm, five with moderate harm and the remainder with no or low harm. Identified wrong dose errors include incidents where: • 2.5mL (25mg) was prescribed when 0.25mL (2.5mg) was intended; • 2.5mg to 5mg was prescribed however, 2.5mL of 10mg/mL strength (25mg) was administered; and, • 0.5mL was prescribed, however, the pharmacy label stated ‘’give one 5mL spoonful’’. Other potential errors include: • a dosing error caused by transfer from unlicensed buccal midazolam 10mg/mL to licensed buccal midazolam 5mg/mL (Buccolam®). (Buccal midazolam (Buccolam▼): new authorised medicine for paediatric use—care needed when transferring from unlicensed formulations Article date: October 2011 http://webarchive.nationalarchives.gov.uk/20120511024126/http://www.mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON131931 Summary : Buccal midazolam (Buccolam▼) is a new authorised treatment for prolonged acute convulsive seizures. It is now available on the UK market. Buccal midazolam may be considered as an alternative to rectal diazepam for the treatment of prolonged seizures. Several factors should be considered when transferring patients to the authorised Buccolam product when an unlicensed medicine other than Buccolam has been used previously)

Posted date

10 JUN 2019

Posted time

12:13

Mandatory
Mandatory
Mandatory
Mandatory

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.